I thought glucagon was counter-indicated for anything non-emergency, Holger. If for no other reason than it can have bad side effects. But it seems like it would be rough on your system in general to use glucagon more often.
Done. Making it easier is always good. Thanks
To all those who say they don't understand the "using Glucagon on yourself" angle - you absolutely can use Glucagon on yourself. For example, have you ever bolused and then gotten sick/nauseous and were unable to eat? I have!! And when this happened, I had to give myself some Glucagon (I did small doses, testing and then administering a little more if I was dropping). It worked, but I was definitely nauseous and had a killer headache.
This phenomenon has also been documented by others - http://badpancreas.wordpress.com/2011/01/10/two-shots-too-many/
Why not just eat glucose tabs and skip the nausea and headache?
Sometimes in a really bad low ppl can't swollow so honey or icing helps.
If that's in response to my "why not just eat glucose tabs", Doris, I meant rather than using Glucagon which is a very strong drug with side effects.
I've heard that it's dangerous to "feed something" to someone; definitely if they're unconscious, but also if they're not alert enough to swallow or do it themselves. I read somewhere many people have died from choking when this was done by well-intentioned helpers!
It was sorry. True u gotta deal with a super high after the gluagon shot that I get but it's alot better than being braindead or if ur lucky enough in a coma.
I personaly don't like the tabs but that a part of each to his own huh?
Doris, I feel you're misunderstanding what I'm saying. I wasn't talking about having a glucagon shot done by someone else if you are unconscious! I'm sure that is a life saver and worth any side effects or highs. You are right - much better to be here!
What I was responding to was a couple people saying they just took glucagon shots instead of glucose tabs or whatever each person prefers for lows when they're conscious I was also cautioning against having someone "feed you" anything when you are unconscious or barely conscious, as I've read that has killed more people by choking.
Guess i did sorry.
Oh no problem! It's easy to misunderstand when everyone is talking at once..lol. On the topic of glucose tabs I do confess that I know I push them sometimes. It's because so many people say, "oh I was low and then I ate a banana split and now I'm 300" so I suggest using the tabs because they're fast, you can measure and you won't overdo!
On the glucagon thing I'm just grateful that people who tend to have unconscious lows have someone to give them the shot! Thank goodness for those people!
Oh, and to reply to your other thread, you've never offended me!Sorry if I offended you when you thought I was saying you shouldn't use glucagon!
That's Ok I'm just kinda a straight shooter and I tend to say what I think and I wanted everyone to know that about me! LOL!
The paramedics will apply the normal glucagon shot. This is way too much glucagon because it will force the liver to release nearly all of the glucose stored. Of course you will feel pretty bad afterwards. Your battery (liver) is just empty. This is why I am talking about micro-dosing (not 100 units of glucagon but 1 or 2).
The healthy body is balancing the blood glucose with insulin and glucagon all the time. Of course the dosages have to be very small. Thus I am talking about a pen capable to release these tiny dosages needed. The emergency glucagon shot is an atomic bomb and of course not recommendable under normal circumstances. We need a pen that can do both: micro-dosing and emergency-dosing. The artificial pancreas will most likely need two pumps and two catheters - one for insulin and one for glucagon. Otherwise it will be impossible to reach a fine level of control with this system. All the serious systems I have read about are combining both hormons.
Holger - I raised the glucagon mini-dose issue in the final question/comment box of the survey. I have gastroparesis and sometimes I drop quickly even though I've eaten recently. Glucose tabs don't seem to work well on a full stomach. That's when I take a glucagon micro-dose to turn things around. I started a discussion on this topic recently but got very little response. I think it's a great idea and I'd like to hear other's experience.
Zoe - I have gastroparesis and sometimes go low just after eating. Glucose tabs don't seem to work well if my stomach is already occupied with food. Taking a small dose does not give me any of the side-effects that you refer to. I use 15 units of glucagon in an insulin syringe. The entire glucagon vial contains over 100 units.
I have the gasteroparasis thingy too. Tend to agree with u on what u just posted
Micro doses sound great! How long would it take to raise BG levels? I have never had to use glucagon in 30 years - even through a pregnancy!
Ah, I didn't realize you were talking about doses that minute. You explained that very well. You say the emergency glucagon kit is the atom bomb and we need a pen that can do micro-dosing. Does such a thing exist? How do people do micro doses? As someone who lives alone, that might be something I should look into, though it does scare me a bit and I really don't need to buy more meds..lol. But the other night for example I kept dropping a few more points every time I tested despite taking a total of 10 glucose tabs (and no bolus on board). I bottomed out at 28 and knew another drop might render me unconscious. It was late and I was sleepy. I took a couple more tabs, ate a snack, removed my pump and started slowly coming back up. I think it was an absorption fluke, but it's the second time I had similar experiences. Instead of staying up till 4AM popping glucose tabs, it would have been nice to take a shot, come back up and go to bed!